Iowa, 2009Tornado in Iowa, May 8, 2009
May 8, 2009 · NWS FSD · 1 event in 1 county or zone
A thunderstorm produced a brief tornado which was observed moving over plowed fields.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced a brief tornado which was observed moving over plowed fields.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 8, 11:40 AM CST, 1 hour earlier.
Area forecast discussion, May 8, 11:40 AM CST, 1 hour before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1240 PM CDT FRI MAY 8 2009
.DISCUSSION...
VIGOROUS UPPER WAVE CURRENTLY MOVG INTO THE WRN PLAINS WL DOMINATE
THIS AREAS WX THIS AFTERNOON...COUPLED WITH VERY COLD TEMPS ALOFT.
GENERAL TREND OF THE FCST IS GOING GOOD...WITH OCNL RAINFALL IN THIS
FA THIS AFTERNOON...WITH LESS POPS IN OUR FAR SOUTH WHERE A BIT
OVERALL DRY AIRMASS EXISTS. HOWEVER WE ARE IN A SLGT RISK OF SVR TS
THIS AFTERNOON AS THE SFC CDFNT/WEAK INVERTED TROF MOVES EWD THRU
THAT AREA. BEST HEATING AND INSTABILITY IS OCCURRING ALONG AND SE OF
A SIOUX CITY IA TO SPENCER IA LINE...WHICH COULD PRODUCE SOME
HAILERS AND BRIEF HEFTY WIND GUSTS. IN OUR SW...OCNL RAIN WL DRY UP
IN THOSE AREAS FIRST BUT COULD LINGER INTO THE EARLY EVENING HRS.
ALTERED A FEW HIGHS TODAY BASED ON CURRENT TRENDS BUT NOTHING TOO
RADICAL. /MJF
&&
.AVIATION...
OVERALL CONFIDENCE IN THE DETAILS OF THE TAFS COULD BE BETTER THIS
GO AROUND. ATTM...CONDS ARE PRIMARILY VFR IN THIS FSD FA. THERE IS A
WEAK INVERTED SFC TROF BISECTING THIS AREA FM NW TO SE...ALONG
ROUGHLY ALONG A KHON...TO KFSD TO JUST E OF KSUX LINE. THIS TROUGH
WL PULL EWD THIS AFTERNOON AS A CDFNT WITH A STRONG VIGOROUS WAVE
AND VERY COLD TEMPS ALOFT FOR THIS TIME OF YEAR. THEREFORE OCNL SHRA
IS A THREAT THIS AFTN WITH THE BEST CHCS FOR TS IN NW IA WHERE CONDS
ARE MORE UNSTABLE. THE NAM RH TIME SECTIONS ARE STILL VERY BULLISH
ON BRINGING DOWN MVFR TYPE STRATUS FM THE NORTH INTO THIS AREA...
DRAINING DOWN FM NW TO SE...BASICALLY ENCOMPASSING FM VERY LATE THIS
AFTERNOON THROUGH THE OVERNIGHT HRS. THE GFS RH TIME SECTIONS ARE
MUCH MORE DRY IN THE LOW LEVELS. THE IFR STRATUS TO OUR NW AND N IS
CURRENTLY HARD TO IGNORE...THEREFORE CONTINUED THE HEDGED TREND OF
PLACING A GOOD PORTION OF OUR FA IN MVFR CIGS THROUGH THE OVERNIGHT
HRS BEGINNING LATE THIS AFTERNOON OR EVENING. FOR NOW...DID NOT WANT
TO LOWER THE CIGS DOWN INTO THE IFR RANGE AS THAT DEGREE OF LOW
LEVEL MOISTURE MAY NOT MAKE IT THIS FAR SOUTH INTO OUR AREA. AFTER
THAT...THE RH TIME SECTIONS DO DRY OUT. SO IN GENERAL...WIND SPEEDS
AND DIRECTIONS ARE TRICKY IN THE SHORT TERM WITH THE PASSAGE OF THE
CDFNT/INVERTED TROF...AND MVFR CIGS MAY OCCUR FM VERY LATE AFTERNOON
TROUGH THE OVERNIGHT HRS...WHICH AGAIN IS NOT A FULL CERTAINTY. /MJF
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
Hazardous weather outlook, May 8, 10:54 AM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1154 AM CDT FRI MAY 08 2009
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1154 AM CDT FRI MAY 08 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
WITH A COLD FRONT PASSAGE THIS AFTERNOON AND COLD TEMPERATURES
ALOFT...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON ALONG AND SOUTHEAST OF A SIOUX CITY IOWA TO SPENCER
IOWA LINE. THE MAIN THREAT WOULD BE WIND GUSTS AROUND 60 MPH AND
ISOLATED HAIL UP TO THE SIZE OF QUARTERS TO HALF DOLLARS.
THUNDERSTORM ACTIVITY SHOULD BE NON SEVERE ELSEWHERE.
FLOODING...
FLOODING WILL CONTINUE ALONG THE JAMES RIVER THROUGH MOST OF MAY.
THE RIVER WAS NEAR CREST AT ALL LOCATIONS FROM HURON
SOUTHWARD...AND IN FACT WAS SLIGHTLY FALLING FROM HURON TO
MITCHELL. PLEASE SEE THE LATEST ISSUED FLOOD STATEMENTS FOR MORE
DETAILED INFORMATION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS THE CHANCE OF A FEW SEVERE OR HEAVY STORMS IN THE AREA
LATE TUESDAY AFTERNOON AND TUESDAY NIGHT AS A COLD FRONT MOVES
THROUGH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL POSSIBLE THIS AFTERNOON ALONG AND
SOUTHEAST
OF A SIOUX CITY TO SPENCER IOWA LINE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Tornado, Clay
- When
- May 8, 12:40 PM CST to 12:42 PM CST
- Where
- Clay County, 3.74 mi NE of Gillett Grove to 3.92 mi NE of Gillett Grove
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 50 yd
- Reported by
- State Official
- Coordinates
- 43.060, -94.980
A small tornado was observed moving across a plowed field.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, May 8, 20092 deaths · 17 injured · $90,000 · EF3 · 27 events
- Tornadoes and Flash Flooding in Missouri, May 8, 20091 death · 9 injured · $106 million · EF3 · 57 events
- Tornadoes and Flash Flooding in Illinois, May 8, 20091 death · 29 injured · $286 million · EF1 · 21 events
- Tornado and Damaging Winds in Missouri, May 8, 20092 deaths · $62 million · EF0 · 10 events
- Flash Flooding and Flooding in Kansas, May 8, 20091 death · 1 injured · $33 million · 1.25 in hail · 60 events
- Tornadoes in North Carolina, May 8, 20096 injured · $205,000 · EF2 · 2 events
- Flooding and Damaging Wind in West Virginia, May 8 to 10, 2009$40 million · 50 kt wind · 6 events
- Tornadoes and Hail in Tennessee, May 8, 2009$110,000 · EF2 · 18 events
- Damaging Winds in Kansas, May 8, 2009$9.0 million · 78 kt wind · 2 events
- Flash Flood and Hail in Texas, May 8 to 9, 2009$317,000 · 4 in hail · 46 events
- Flash Flooding and Flooding in Kentucky, May 8 to 9, 2009$1.2 million · 11 events
- Flash Flooding and Hail in Kentucky, May 8 to 9, 2009$127,000 · 2 in hail · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173251.